Cancer treatments can sometimes have serious side effects. Hearing loss and tinnitus, a ringing or buzzing in one or both ears, are two potential side effects. These effects could be temporary or lifelong. Understanding these conditions can help you better discuss your concerns with your doctor if you’re undergoing cancer treatment.
Types Of Hearing Loss And Tinnitus
There are several types of hearing loss that would be helpful to understand.
They are as follows:
- Conductive hearing loss: This type of hearing loss occurs when the outer or middle ear is blocked by something, like earwax. It can often be treated and resolved medically.
- Sensorineural Hearing Loss: This hearing loss occurs after inner ear or auditory nerve damage. This often results in permanent hearing loss, which can be managed by wearing hearing aids.
- Subjective tinnitus: This form of tinnitus involves buzzing, ringing or other sounds in one or both ears that only the individual can hear. It can be triggered by damage to any part of the ear or nerves in the ear.
- Objective tinnitus: This is a rare type of tinnitus where the buzzing, ringing or other sounds can also be heard by the doctor. It’s often caused by issues with blood vessels or muscle contractions.
Cancer Treatments and Impact on Hearing
Several cancer treatments can potentially affect your hearing. Factors such as age, pre-existing conditions and the specific type of cancer treatment you receive can all influence this risk.
Treatments potentially resulting in hearing loss include:
- Chemotherapy: This treatment could cause damage to your ears, leading to hearing loss. Hearing loss is a well-known side effect of certain forms of chemotherapy treatment.
- Radiation therapy: If applied to the head, ear or brain, radiation therapy can damage parts of the ear and result in hearing loss.
- Surgery: Operations to treat cancer can potentially harm parts of the ear, leading to hearing loss.
- Medications: Certain drugs, like antibiotics, anti-inflammatory medicines and other medications taken alongside treatment, can also cause hearing loss.
Tinnitus is often the initial sign of hearing loss during chemotherapy. With other forms of cancer treatment, you might experience vertigo, struggle to hear background noise or observe that other people’s voices sound quieter or different.
Always communicate with your doctor if you notice any signs of hearing loss while receiving cancer treatment. They can provide strategies for managing symptoms and maintaining your well-being. You can also contact Adventist Health for information regarding support groups for cancer.
If you have questions about hearing loss or wish to schedule a hearing test, contact The House Institute Hearing Health Centers to schedule an appointment.